Article Text

Images in...
Forgotten needles
Free
  1. D Montaigne,
  2. P-V Ennezat,
  3. P Asseman
  1. Intensive Care Unit, Cardiology University Hospital, Lille, France
  1. davidmontaigne{at}hotmail.com

Statistics from Altmetric.com

A 50-year-old man with a history of heroin addiction was admitted to hospital with chest pain. A description of his symptoms and the ECG suggested pericarditis, and transthoracic echocardiography revealed a small pericardial effusion. A chest radiograph showed needle-shaped densities in his arms and neck (fig 1, arrows). The patient was therefore suspected to have pericardial bleeding secondary to intracardiac needle embolism. He reported that needles often broke during heroin injections. Cardioscopy confirmed the hypothesis by showing a radio-opaque intracardiac foreign body (see video in online supplementary data).

Figure 1 Chest radiograph showing needle-shaped densities in arms and neck.

Such foreign bodies require surgical ablation because of the potential for severe complications such as tamponade, infection, intramural or valve trauma and even death. However, despite explanations, the patient declined surgery and further investigations. At present the small pericardial effusion remains stable with empirical treatment including colchicine.

Acknowledgments

This article has been adapted from Montaigne D, Ennezat P-V, Asseman P. Forgotten needles Emergency Medicine Journal 2008;25:61

Footnotes

  • Informed consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.